Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS Des Moines, IA

August 26, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2018, 9:44 PM CDT for 4 counties in Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 9:44 PM CDT (02:44 UTC)
Expired
Aug 26, 2018, 10:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:55 PM CDTTSTM WND DMG1 W Humboldt, IAPUBLIC SHARED PICTURE ON SOCIAL MEDIA OF A SPLIT TREE, NO ESTIMATED SIZE, BUT APPEARED HEALTHY AND AROUND 2 FOOT IN DIAMETER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
1.1
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KDMX 270244
SVRDMX
IAC025-091-151-187-270315-
/O.NEW.KDMX.SV.W.0247.180827T0244Z-180827T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
944 PM CDT SUN AUG 26 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Webster County in central Iowa...
  Southeastern Pocahontas County in northwestern Iowa...
  Northeastern Calhoun County in west central Iowa...
  Southern Humboldt County in north central Iowa...

* Until 1015 PM CDT.

* At 944 PM CDT, a severe thunderstorm was located near Fort Dodge
  Regional Airport, or near Fort Dodge, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Dodge, Dakota City, Humboldt, Manson, Fort Dodge Regional
  Airport, Badger, Duncombe, Renwick, Barnum, Thor, Vincent,
  Moorland, Clare, Knierim, Hardy, Pioneer, Frank A Gotch State Park,
  Lizard Creek State Recreation Area and Humboldt Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 9453 4260 9461 4285 9397 4247 9397
TIME...MOT...LOC 0244Z 240DEG 40KT 4260 9418 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
1 follow-up statement
594 
WWUS53 KDMX 270317 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1017 PM CDT SUN AUG 26 2018

IAC025-091-151-187-270327-
/O.EXP.KDMX.SV.W.0247.000000T0000Z-180827T0315Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
1017 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEBSTER...
SOUTHEASTERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHERN HUMBOLDT
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4241 9453 4260 9461 4285 9397 4247 9397
TIME...MOT...LOC 0317Z 240DEG 40KT 4277 9378 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:04 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 26, 8:04 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
804 PM CDT Sun Aug 26 2018

.SHORT TERM.../Tonight through Tonight/
Issued at 326 PM CDT Sun Aug 26 2018

Several waves of theta-e advection have been lifting north across
Iowa today resulting in thunderstorms this morning and a scattered
showers this afternoon. A broad cloud shield remains in place and
has limited surface based instability though some partial sun is
beginning to occur over western Iowa. A strong short wave is
lifting northeast through northwest Kansas and into south central
Nebraska this afternoon. The kinematic forcing associated with
this system will begin to arrive into western Iowa by late this
afternoon and into the early evening. This energy combined with an
increasing low level jet and another wave of theta-e advection
will further destabilize western into central Iowa and should
result in thunderstorm development. Should have a few strong to
severe storms with this activity in the 23z-03z timeframe as a few
vigorous updrafts develop, mainly north of Highway 30 in central
Iowa. The primary threat initially will be large hail and damaging
wind gusts. The environment does suggest the potential to evolve
into a QLCS event with an attendant isolated tornado threat.
Sufficient 0-3 km CAPE for enhanced stretching, good effective SRH
in the 200-300 range and 0-3km shear vector of 30-35 kts would
further support the potential as the event moves east.

There should be a brief break in the activity mid to late evening
before additional storm become possible over central Iowa between
06-09z. At this time, an severe threat with this round appears to
be minimal.

.LONG TERM.../Monday through Sunday/
Issued at 326 PM CDT Sun Aug 26 2018

A couple of forecast concerns in the early part of the work week
with hot and breezy conditions Monday, severe chances in the north
Monday night, and then widespread storm chances on Tuesday into
Tuesday night. A brief cooldown anticipated on Wendesday and
Thursday. Leaned closer to a NAM/GFS blend for Monday and then
closer to an ECMWF/NAM blend Tuesday.

Monday into Monday night...shortwave looks to track across
Minnesota, much further north than the latest ECMWF run predicts,
late in the afternoon into the evening.  Mainly have pops confined
north of Highway 20 Monday afternoon before the shortwave and
front shifts southeast Monday night. Strong instability develops
throughout the day, but with forecast soundings suggesting a
strong capping inversion, expecting storms to likely hold off
until late in the afternoon/early evening over far northern Iowa.
It's more likely to see storms remain in southern Minnesota in the
vicinity of the front. If storms do enter northern Iowa, the
shear is strong but remains nearly unidirectional and any cells
that develop will likely develop into a MCS type feature and
quickly push east. The LLJ increases late Monday night into
Tuesday, but the upper level forcing wanes and have low confidence
with storm chances past 06z Tuesday. Also on Monday, south to
southwest flow increases and will lead to a breezy day and hot day
over much of the CWA. Nudged up winds and gusts through the
afternoon as the pressure gradient and mixing increases.

Tuesday, the front looks to be oriented from southwest to
northeast Iowa waiting for the next 500mb shortwave trough to
shove it southeast by late Tuesday night. The timing of the
shortwave remains critical for any severe storm chances. There is
enough instability that develops southeast of front and the
GFS/NAM suggest decent shear available. However, the upper level
support of the aforementioned shortwave looks to finally move into
the state late Tuesday night and instability weakens considerably.
Thus, per the disorganization/timing of the Tuesday system, low
confidence with any widespread severe weather attm.

Wednesday through Saturday, much cooler weather remains consistent
to move into the state Wednesday and even Thursday as surface high
pressure dominates the weather pattern. Late in the week, the
pattern appears to become active again by Friday into Saturday
with both the ECMWF and GFS suggesting a shortwave to cut across
the region during this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 800 PM CDT Sun Aug 26 2018

The primary concern will be convective trends into the night. Have
tried to highlight most likely thunder windows this evening.
Omitted any mention into Monday however until trends become more
clear versus inserting a prolonged period of thunder. Regarding
category restrictions, much of the convection is high based with
MVFR or less more likely from visibility versus ceilings.
Certainly insufficient confidence for adding at any particular
location.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, Aug 26, 3:50 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sun Aug 26 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to redevelop over central and west
central Iowa late this afternoon and into the early evening. A
few severe storms are anticipated with large hail the primary
threat along with a few damaging wind gusts. An isolated tornado
may occur. The best chance for severe weather is along and north
of Highway 30.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible once again Monday into Monday evening.
There is a threat for a few severe storms over mainly northern
Iowa. Large hail is the primary threat though isolated damaging
wind gusts and isolated tornadoes remain possible. A few severe
storms are possible again on Tuesday in central into southern
Iowa.

Another chance for storms arrives late Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at various times today through
Tuesday. The potential today is from 6 pm through 11 pm.

In the hours before

Special weather statement, Aug 26, 7:24 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
724 PM CDT Sun Aug 26 2018

IAZ004>007-015>017-023-024-270200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, and Humboldt
724 PM CDT Sun Aug 26 2018

...Gusty Winds Possible over Northern Iowa This Evening...

Showers and a few thunderstorms from Sioux City east along the
Highway 20 corridor will be capable of producing wind gusts of 40
to 50 mph as they move northeast at 35 to 40 mph this evening.
Isolated gusts to 55 mph or more are possible. These showers,
storms and gusty winds may affect locations from Sac City and
Rockwell City north and east toward the Minnesota border through
the evening hours.

A 58 mph gust occurred at the Sioux City Airport with the passage
of this precipitation.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac26 min
Aug 26, 10:23 PM CDTSpecial Weather StatementDMXCalhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright52 min
Aug 26, 10:40 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright35 min
Aug 26, 11:20 PM CDTSpecial Weather StatementDMXButler, Franklin, Wright55 min
Aug 27, 12:01 AM CDTSpecial Weather StatementDMXAdair, Adams, Guthrie59 min
Aug 27, 12:11 AM CDTSpecial Weather StatementDMXBremer, Butler, Franklin79 min
Aug 27, 4:30 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago45 min
Aug 27, 5:14 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.